A drug used by thousands of Scots to treat heartburn and sickness dramatically increases the risk of dying from a sudden &to=http:// english.pravda.ru/world/2001/07/27/11159.html ' target=_blank>heart attack, according to new research. More than 100,000 prescriptions for Domperidone are issued to Scots every year.
But yesterday Dutch scientists named the popular treatment among a group of drugs which result in 15,000 deaths annually in Europe and the United States.
The drugs, which include treatments for vertigo and brain disorders, have a potentially lethal side-effect that interferes with electrical activity controlling the heartbeat. The risk of sudden death was found to be "significantly increased" among people taking the medications, according to a report published in today’s edition of the European Heart Journal. The new warning follows alerts over common arthritis drugs - called Cox-2 inhibitors - which have been linked to heart attacks and strokes, reports the Scotsman.
According to the Telegraph, the drugs were associated with a three-fold rise in risk. The researchers estimated that the drugs, including antibiotics, anti-psychotics and &to=http:// english.pravda.ru/accidents/2003/06/16/48261.html ' target=_blank>drugs for stomach and intestine disorders may account for 15,000 deaths in Europe and America a year.
The seven drugs identified in the study have already been linked to disturbances of &to=http:// english.pravda.ru/main/2002/09/11/36387_.html ' target=_blank>heart rhythm, but this is the first time that a link has been made with sudden death.
Two of the drugs are the antibiotics erythromycin and clarithromycin. The others are cisapride and domperidone, used to treat gastro-intestinal conditions, and the anti-psychotic drugs chlorpromazine, haloperidol and pimozide, which are used, for example, for schizophrenia.
The reasearch found that all these drugs prolonged the heart's QTc interval - the measurement of the electrical activity that controls the contraction of heart muscle cells and establishes the heart beat.
An explosion of household gas occurred in a nine-storeyed apartment building in the city of Shakhty, the Rostov region of Russia. The blast destroyed two storeys of the building